Hail, Dickinson
- When
- May 7, 5:34 PM CST to 5:37 PM CST
- Where
- Dickinson County, 2.27 mi WSW of Carlton
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.670, -97.320
On the evening of May 7 a severe left moving thunderstorm developed in a very unstable and warm environment over central KS. As the storm moved northeast it produced up to hen egg sized hail and 65 mph winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the evening of May 7 a severe left moving thunderstorm developed in a very unstable and warm environment over central KS. As the storm moved northeast it produced up to hen egg sized hail and 65 mph winds. The combination of large hail and winds did cause damage to homes and vehicles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 7, 4:15 PM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 515 PM CDT Wed May 7 2014 ...AVIATION UPDATE... .SHORT TERM...(This Evening through Thursday) Issued at 304 PM CDT WED MAY 7 2014 Tonight through Thursday ... Water vapor imagery showed the deep mid-level trough stretched across the western U.S. with southwesterly flow aloft over the Central Plains. At the surface, low pressure stretched across southwest to north central Kansas with the dryline nearly bisecting the state from north to south at 20z. With a tight pressure gradient in place across much of the region, south-southwesterly winds were gusting upwards of 25-35mph this afternoon, which aided in decent WAA as well as moisture advection across eastern Kansas with dewpoints reaching into the lower to middle 60s. It was another mild day across the region as high temperatures rose into the upper 80s/low 90s across eastern Kansas and into the mid/upper 90s over north central Kansas. The warmest conditions across north central Kansas were co-located with the drier conditions as dewpoints plunged as low as into the middle 30s, resulting in RH values dropping into the teens. These dry conditions combined with the breezy winds will keep very high fire danger concerns in place through early this evening, so a Red Flag Warning remains in effect through 8pm across portions of north central Kansas. Visible satellite this afternoon showed a few storms popping up across northern Texas/southern Oklahoma along the dryline. The last few runs of the HRRR/RAP have shown good run-to-run consistency as well as good agreement with each other regarding the current mid-afternoon development and additional northward development of showers and thunderstorms along this dryline this evening. This initial thunderstorm development looks to be supported by a mid-level shortwave, and as this wave tracks northward into the area this evening it will help to provide enhanced lift over the region. Model soundings show the cap eroding away this afternoon across the central portions of the forecast area (roughly from Council Grove northward toward Manhattan), with short-range models showing this region being well-primed for scattered thunderstorm development, beginning between 22z-00z. MLCAPE values in this region could be upwards of 2000-3000 J/kg with upwards of 20-30kts of 0-6km bulk shear. As a result, the stronger storms may be capable of producing large hail and possibly some stronger wind gusts later this evening as the LLJ increases over the region. This activity should diminish overnight with the loss of diurnal heating. Southerly winds will remain breezy overnight due to the aforementioned increasing LLJ, so this strong southerly flow combined with increasing mid-level cloud cover will keep low temperatures tonight mild in the middle 60s west to upper 60s/near 70 east. There is the potential for strong to severe thunderstorms once again on Thursday as the mid-level trough ejects into the Central Plains, finally pushing the cold front associated with this system eastward across the area by Thursday night. 12z model runs have come into better agreement with the timing of this frontal passage and the eastward progression of the dryline through the day. Latest model trends show any morning precipitation to be focused across far eastern Kansas, but there are discrepancies with the coverage of this activity. Feel that this activity should be fairly limited, which would lead to more time for the environment to recover to support redevelopment of thunderstorms along the dryline during the afternoon hours. While there are still some minor discrepancies with the exact placement of the dryline by the afternoon, thunderstorm initiation looks to occur somewhere between Abilene and Manhattan and between 18z-21z. The cap looks to quickly weaken during the early/mid afternoon hours with upwards of 1500-2000 J/kg of MUCAPE and 45-55kts of 0-6km bulk shear. While there certainly looks to be decent shear in place, it looks to be fairly unidirectional. The main threats with the strongest storms will be large hail and damaging winds, but cannot rule out the potential for a few isolated tornadoes. The increasing mid-level cloud cover will limit the daytime heating with Thursday highs likely reaching into the middle 70s to low 80s. .LONG TERM...(Thursday Night through Wednesday) Issued at 304 PM CDT WED MAY 7 2014 Extended focus will be on impacts of first system Thursday night and second system over the weekend. Thurs Night...ongoing convection should become focused across east central Kansas as convergence is maximized along the north side of a secondary surface low and boundary so will keep high precip chcs across that area. Much cooler and drier air will arrive for Friday with highs back toward average in the lower 70s with dewpoints in the 40s. The next longwave trough will begin to take shape across the Rockies by Saturday with sfc low pressure forecast to develop across southeast Colorado. Moisture advection along and north of the developing warm front could result in SCT convection so will leave low pops on Sat. Better chances for showers and t-storms will arrive Saturday night into Sunday as the sfc low sags into western OK and the associated sfc front also sags south. It would appear that given moisture and shear that Sunday could bring a risk for severe storms but that is dependent on details of front position so confidence in severe risk Sunday is low at the moment. Overall confidence in weather trends is higher by Monday so look for a wet and colder start to the next work week with precip chcs decreasing Monday night and ending by Tuesday. Temps next week should remain near Average of 70 to 75. && .AVIATION...(For the 00Z TAFs through 00Z Thursday Evening) Issued at 515 PM CDT WED MAY 7 2014 Amended the TAFs to remove the TEMPO for TS at TOP and FOE. Latest RAP and NAM show the axis of instability remaining fairly close to the dryline with larger amounts of CIN to the east. Therefore confidence in TS moving into the terminals is to low to keep a tempo. MHK conversely is just east of the dryline with some convection bubbling up to the southwest. Therefore will keep the tempo, but have shortened the duration of the tempo based on the latest HRRR prog of convection. Also backed off on the MVFR CIGS for Thursday morning. Don't see a huge increase in low level moisture so am not sure why the NAM is saturating the boundary layer. The RAP fails to saturate the boundary layer so am skeptical of a CIG and will just mention a SCT deck possible at TOP and FOE Thursday morning. && .TOP WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING until 8 PM CDT this evening FOR KSZ008-009-020- 021-034-035. && SHORT TERM...Hennecke LONG TERM...Omitt AVIATION...Wolters
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 348 PM CDT WED MAY 7 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-082100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 348 PM CDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. VERY HIGH FIRE DANGER IS EXPECTED THIS AFTERNOON ALONG AND WEST OF A COUNCIL GROVE TO HIAWATHA LINE. EXTREME FIRE DANGER IS EXPECTED ALONG AND WEST OF A LINE FROM ABILENE TO CLAY CENTER. ALL FIRES ARE POTENTIALLY SERIOUS IN THIS AREA. AS A RESULT...A RED FLAG WARNING REMAINS IN EFFECT FOR THAT AREA THROUGH 8 PM. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON THROUGH THIS EVENING. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE MAIN THREATS BEING LARGE HAIL AND POSSIBLY SOME STRONG WINDS. THIS ACTIVITY SHOULD WEAKEN AND DIMINISH DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SOME SHOWERS AND THUNDERSTORMS MAY DEVELOP ACROSS FAR EASTERN KANSAS THURSDAY MORNING BEFORE PROGRESSING EASTWARD INTO MISSOURI. THERE IS A CHANCE FOR THUNDERSTORMS TO REDEVELOP IN NORTH CENTRAL AND CENTRAL KANSAS ALONG A COLD FRONT AND AHEAD OF A DRYLINE IN THE AFTERNOON...AND SPREAD EASTWARD INTO THE EVENING HOURS. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...AND AN ISOLATED TORNADO CANNOT BE RULED OUT. THUNDERSTORM CHANCES RETURN TO THE AREA SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT WED MAY 7 2014
KSZ021-080000-
CLAY-
623 PM CDT WED MAY 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY...
THROUGH 700 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 50 MPH ACROSS PORTIONS OF CLAY COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF
PRODUCING STRONG WINDS AROUND 50 MPH AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE IDANA...CLAY CENTER AND MORGANVILLE.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3956 9725 3957 9696 3949 9696 3919 9726
3921 9737 3936 9737
TIME...MOT...LOC 2323Z 214DEG 43KT 3926 9733The Topeka radar (KTWX), 101 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
15 hail, 5 thunderstorm wind. Local standard time, as filed.
Some tree limb damage.
Trees reported down.
Gusts were estimated.
Photo from social media. Delayed report with radar estimated time.
There were two windows on the south side of a house that broke. Also some tree limbs 2 inches in diameter broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506660, 506661, 506662, 506663, 506664, 506665, 506666, 506667, 506668, 506669, 506686, 506671, 506674, 506676, 506678, 506679, 506680, 506682, 506683, 506684.